Alert archive / Louisiana / Red Flag Warnings in 2023
Red Flag Warning 4, NWS New Orleans, LA
NWS New Orleans, LA issued this red flag warning at Aug 25, 2023, 3:10 PM CDT for 15 parishes in Louisiana; 8 counties in Mississippi. It took effect at Aug 26, 2023, 10:00 AM CDT. It was in force for 10 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 25, 2023, 3:10 PM CDT (20:10 UTC)
- In effect from
- Aug 26, 2023, 10:00 AM CDT
- Expired
- Aug 26, 2023, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS New Orleans, LA
All 23 counties
Ascension Parish, LA, Assumption Parish, LA, East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Livingston Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Saint Tammany Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Hancock County, MS, Harrison County, MS, Jackson County, MS, Pearl River County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 3:39 PM CDT | TSTM WND DMG | 3 Ene Gonzales, LA | Tree damage, as well as damage to a metal building from downburst thunderstorm winds reported by media on Denham Road in Gonzalez. Time estimated from radar. |
| Aug 26, 4:25 PM CDT | TSTM WND DMG | 3 E Westminster, LA | Tree and powerline damage along Stumberg Lane in Baton Rouge and tree damage in Old Jefferson reported by broadcast media, with weather station report of 51mph from thunderstorm winds. Time estimated from radar. |
| Aug 26, 5:55 PM CDT | TSTM WND DMG | 3 Nnw Pearl River, LA | Trees down reported along Milton Craddock Road in Pearl River Hickory area from thunderstorm winds. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2429 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154 WWUS84 KLIX 252010 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 310 PM CDT Fri Aug 25 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, a red flag warning has been issued for today and tomorrow due to a combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans. LAZ034>037-039-046>048-056>058-071-076-079>086-MSZ068>071-077- 080>082-260415- /O.NEW.KLIX.FW.W.0004.230826T1500Z-230827T0100Z/ /O.CON.KLIX.FW.W.0003.000000T0000Z-230826T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Assumption-St. James- St. John The Baptist-Northern Tangipahoa-Southeast St. Tammany- Northern St. Tammany-Southwestern St. Tammany-Central Tangipahoa- Lower Tangipahoa-Northern Livingston-Southern Livingston- Western Ascension-Eastern Ascension-Wilkinson-Amite-Pike-Walthall- Pearl River-Hancock-Harrison-Jackson- 310 PM CDT Fri Aug 25 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... The National Weather Service in New Orleans has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 10 AM to 8 PM CDT Saturday. * AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington, Iberville, West Baton Rouge, East Baton Rouge, Assumption, St. James, St. John The Baptist, Wilkinson, Amite, Pike, Northern Tangipahoa, Walthall, Southeast St. Tammany, Pearl River, Northern St. Tammany, Southwestern St. Tammany, Hancock, Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, Northern Livingston, Southern Livingston, Western Ascension and Eastern Ascension. * WINDS...West 5 to 10 mph. * RELATIVE HUMIDITY...As low as 32 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ PG
3 follow-up statements
814 WWUS84 KLIX 260119 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 819 PM CDT Fri Aug 25 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, a red flag warning has been issued for today and tomorrow due to a combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans. LAZ034>037-039-046>048-056>058-071-076-079>086-MSZ068>071-077- 080>082-260930- /O.EXP.KLIX.FW.W.0003.000000T0000Z-230826T0100Z/ /O.CON.KLIX.FW.W.0004.230826T1500Z-230827T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Assumption-St. James- St. John The Baptist-Northern Tangipahoa-Southeast St. Tammany- Northern St. Tammany-Southwestern St. Tammany-Central Tangipahoa- Lower Tangipahoa-Northern Livingston-Southern Livingston- Western Ascension-Eastern Ascension-Wilkinson-Amite-Pike-Walthall- Pearl River-Hancock-Harrison-Jackson- 819 PM CDT Fri Aug 25 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT SATURDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... ...RED FLAG WARNING HAS EXPIRED FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... * AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington, Iberville, West Baton Rouge, East Baton Rouge, Assumption, St. James, St. John The Baptist, Wilkinson, Amite, Pike, Northern Tangipahoa, Walthall, Southeast St. Tammany, Pearl River, Northern St. Tammany, Southwestern St. Tammany, Hancock, Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, Northern Livingston, Southern Livingston, Western Ascension and Eastern Ascension. * WINDS...West 5 to 10 mph. * RELATIVE HUMIDITY...As low as 32 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
572 WWUS84 KLIX 260851 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 351 AM CDT Sat Aug 26 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, a red flag warning has been issued for today and tomorrow due to a combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans. LAZ034>037-039-046>048-056>058-071-076-079>086-MSZ068>071-077- 080>082-270100- /O.CON.KLIX.FW.W.0004.230826T1500Z-230827T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Assumption-St. James- St. John The Baptist-Northern Tangipahoa-Southeast St. Tammany- Northern St. Tammany-Southwestern St. Tammany-Central Tangipahoa- Lower Tangipahoa-Northern Livingston-Southern Livingston- Western Ascension-Eastern Ascension-Wilkinson-Amite-Pike-Walthall- Pearl River-Hancock-Harrison-Jackson- 351 AM CDT Sat Aug 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... * AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington, Iberville, West Baton Rouge, East Baton Rouge, Assumption, St. James, St. John The Baptist, Wilkinson, Amite, Pike, Northern Tangipahoa, Walthall, Southeast St. Tammany, Pearl River, Northern St. Tammany, Southwestern St. Tammany, Hancock, Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, Northern Livingston, Southern Livingston, Western Ascension and Eastern Ascension. * WINDS...Northwest 5 to 10 mph. * RELATIVE HUMIDITY...As low as 32 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Frye
586 WWUS84 KLIX 262017 RFWLIX URGENT - FIRE WEATHER MESSAGE National Weather Service New Orleans LA 317 PM CDT Sat Aug 26 2023 ...RED FLAG WARNING FOR CRITICAL FIRE CONDITIONS IN SOUTH MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... .In coordination with state and federal fire weather officials, a red flag warning has been issued for today and tomorrow due to a combination of the moderate to severe drought across the area, extreme temperatures, minimum relative humidity values below 35%, and area wide burn bans. LAZ034>037-039-046>048-056>058-071-076-079>086-MSZ068>071-077- 080>082-270430- /O.NEW.KLIX.FW.W.0005.230827T1500Z-230828T0100Z/ /O.CON.KLIX.FW.W.0004.000000T0000Z-230827T0100Z/ Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington- Iberville-West Baton Rouge-East Baton Rouge-Assumption-St. James- St. John The Baptist-Northern Tangipahoa-Southeast St. Tammany- Northern St. Tammany-Southwestern St. Tammany-Central Tangipahoa- Lower Tangipahoa-Northern Livingston-Southern Livingston- Western Ascension-Eastern Ascension-Wilkinson-Amite-Pike-Walthall- Pearl River-Hancock-Harrison-Jackson- 317 PM CDT Sat Aug 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING AND AGAIN FROM 10 AM TO 8 PM CDT SUNDAY FOR CRITICAL FIRE CONDITIONS FOR SOUTH AND COASTAL MISSISSIPPI AND PORTIONS OF SOUTHEAST LOUISIANA... * AFFECTED AREA...Pointe Coupee, West Feliciana, East Feliciana, St. Helena, Washington, Iberville, West Baton Rouge, East Baton Rouge, Assumption, St. James, St. John The Baptist, Wilkinson, Amite, Pike, Northern Tangipahoa, Walthall, Southeast St. Tammany, Pearl River, Northern St. Tammany, Southwestern St. Tammany, Hancock, Central Tangipahoa, Harrison, Lower Tangipahoa, Jackson, Northern Livingston, Southern Livingston, Western Ascension and Eastern Ascension. * WINDS...Northwest 5 to 10 mph. * RELATIVE HUMIDITY...As low as 32 percent. * IMPACTS...Any fires that develop will likely spread rapidly. A Burn Ban is already in place for all areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:06 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 25, 3:06 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
306 PM CDT Fri Aug 25 2023
...New SHORT TERM, LONG TERM, AVIATION, MARINE...
.SHORT TERM...
(This evening through Sunday night)
Issued at 248 PM CDT Fri Aug 25 2023
H5 heights will continue to gradually fall through the weekend as
a ridge axis centered over the Southern Plains slowly shifts
further west and a trough slowly deepens over the eastern third
of the CONUS. H5 heights will decrease from around 5930 meters
today to 5880 meters on Sunday, and this will result in a decrease
in upper subsidence, an increase in mid to upper level moisture,
and an increase in instability. Mixed layer CAPE will increase
from between 500 and 800 J/KG today to near 1500 J/KG by Sunday.
Given these parameters, fully expect to see scattered showers and
thunderstorms develop in the late afternoon and early evening
hours along weak mesoscale boundaries like the seabreeze both
Saturday and Sunday. This is reflected by 30 to 50 percent PoP
over most of the forecast area in the late afternoon and early
evening period. Sounding profile analysis indicates a decent
potential for a few wet microburst events with locally strong wind
gusts to occur with any convective updrafts that manage to climb
over 30k feet tomorrow and Sunday.
Although this welcomed increase in cloud development and
convective activity is expected to take hold, extremely hot
temperatures will remain in place as the very dry ground warms
more rapidly than is typically seen in this area. Highs will
easily climb into the upper 90s and lower 100s by the early
afternoon hours before the convection forms, and more record highs
could fall both days. Additionally, the increase in moisture over
the area will push heat index values back into critical levels of
over 113 degrees, and an excessive heat warning is in place for
the entire region tomorrow. Another excessive heat warning will
likely be needed on Sunday.
&&
.LONG TERM...
(Sunday through Thursday night)
Issued at 248 PM CDT Fri Aug 25 2023
Kicking off next week, height falls will continue as the eastern
flank of the Central CONUS ridge erodes and finally brings some
reprieve from the historic heat. Troughing begins to deepen over the
OH River Valley by Monday night which will aid in pushing a weak
frontal system southward into our CWA. Aided forcing and deeper
moisture through the column will greatly increase rain chances (50-
70%) through the afternoon. High temperatures as a result will be
occurring closer to midday at most locations before thunderstorm
cold pools bring temperatures down. Still though, we will be in the
upper 90s to near 100F areawide unless trends for higher cloud cover
and earlier storm development occurs in the coming days.
A "balmy" day as this frontal system pushes in will be on tap for
Tuesday with highs all the way down in the low to mid 90s! Residual
deep moisture and lift will be bisecting the CWA with highest
afternoon rain chances focused along the coast. A dry air advection
regime via northerly winds will follow allowing slightly less humid
air to usher in for SW MS and portions of the Florida Parishes. This
will allow morning temperatures to fall into the low 70s with upper
60s even being possible in SW MS.
Troughing will linger across the eastern CONUS into the latter half
of the week keeping temperatures only slightly above average. We'll
remain on the southeast flank of surface high pressure providing
slightly drier air from north-northeasterly winds, but this will
also mean rain chances fall back to 10-30%. Unfortunately as this
troughing begins to lift out at the end of the week it will once
again open the door for ridging to scoot back eastward and elevate
temperatures once more.
Invest 93L in the Northwest Caribbean Sea: This system is expected
to gradually develop and lift northward into the eastern Gulf of
Mexico by early next week. No significant impacts to our area are
anticipated at this time, but it is important to stay tuned to the
forecast during primitive stages of storms such as this as changes
to the forecast can still occur.
The surface trough axis that has lifted northward into the
northwestern Caribbean has been tagged Invest 93L and has a high
chance (80%) of becoming a tropical cyclone over the next 7 days.
Latest satellite imagery depicts a fairly healthy entity with a
widespread area of convection on the north side of the trough axis.
This thunderstorm activity will gradually drift westward toward the
Yucatan Peninsula over the next 24 hours as the weak surface trough
rotates around a broader area of lower pressures. Gradual
consolidation of a better defined area of low pressure is expected
over the weekend somewhere near the northeast tip of the Yucatan
Peninsula. By Monday, trough over the eastern CONUS will provide an
escape route for the system to lift northward and accelerate as it
does so. Timing and strength of this trough in addition to the
strength of the storm at this stage will be crucial in its ultimate
track. As of now, the vast majority of ensemble guidance forecasts
take this area of low pressure north-northeastward toward the Gulf
coast of Florida Tuesday into Wednesday. Marine interests especially
should monitor the progress of this system.
&&
.AVIATION...
(18Z TAFS)
Issued at 248 PM CDT Fri Aug 25 2023
The main concern will be isolated convective cells developing
primarily between 21z and 03z near MCB, HDC, and BTR in response
to a passing weak upper level feature. However, the threat is too
low to include in the forecast at this time. If a storm does pass
over or near one of these terminals, brief periods of gusty winds,
lightning, and reduced visibilities into IFR and MVFR range can
be expected. Outside of this low chance convective threat, VFR
conditions will continue to prevail at most of the terminals.
There may be brief period of MVFR fog at MCB around 12z, but the
low probability of this occurring has warranted not including it
in the forecast at this time. PG
&&
.MARINE...
Issued at 248 PM CDT Fri Aug 25 2023
The primary forecast concern through the middle of next week will
be the evolution of Invest 93L as it moves through the eastern
Gulf of Mexico. If this system develops into a tropical cyclone
early next week, the potential increases for some higher swells
to move into the eastern coastal waters. Have opted to include 3
to 5 feet swells over these waters in the Tuesday night and
Wednesday time period. Outside of these rougher sea states, very
benign conditions are anticipated through next Tuesday. Winds will
remain light at 10 knots or less and seas will remain at 2 feet or
less. PG
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 75 104 77 104 / 20 20 10 50
BTR 78 103 79 103 / 10 30 20 40
ASD 78 102 79 102 / 10 40 20 40
MSY 81 100 82 101 / 10 30 20 40
GPT 80 100 81 98 / 10 20 10 40
PQL 78 101 79 100 / 10 20 10 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Red Flag Warning until 8 PM CDT this evening for LAZ034>037-039-
046>048-056>058-071-076-079>086.
Red Flag Warning from 10 AM to 8 PM CDT Saturday for LAZ034>037-
039-046>048-056>058-071-076-079>086.
Heat Advisory until 8 PM CDT this evening for LAZ034>037-039-
046>048-056>060-064>071-076>090.
Excessive Heat Warning from 10 AM to 8 PM CDT Saturday for
LAZ034>037-039-046>048-056>060-064>071-076>090.
GM...None.
MS...Red Flag Warning until 8 PM CDT this evening for MSZ068>071-077-
080>082.
Red Flag Warning from 10 AM to 8 PM CDT Saturday for MSZ068>071-
077-080>082.
Heat Advisory until 8 PM CDT this evening for MSZ068>071-077-
083>088.
Excessive Heat Warning from 10 AM to 8 PM CDT Saturday for
MSZ068>071-077-083>088.
GM...None.
&&
SHORT TERM...PG
LONG TERM....TJS
AVIATION...PG
MARINE...PGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:49 AM CDT | Excessive Heat Watch | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Jefferson and 13 more | 12 hr |
| Aug 25, 3:13 PM CDT | Excessive Heat Warning | LIX | Ascension, Assumption, East Baton Rouge, East Feliciana, Iberville, Jefferson and 13 more | 29 hr |
| Aug 25, 5:35 PM CDT | Special Weather Statement | LIX | West Feliciana | 25 min |
| Aug 25, 6:02 PM CDT | Special Weather Statement | LIX | West Feliciana | 28 min |
| Aug 25, 5:26 PM CDT | Special Weather Statement | LIX | Wilkinson | 34 min |
Nearby
Red Flag Warnings in Louisiana, 2023Red Flag Warnings in Mississippi, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.